Thunderstorm Wind, Pulaski
- When
- August 16, 12:30 PM EST
- Where
- Pulaski County, 9 mi SE of Dublin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.020, -80.583
Several trees downed near Snowville.
A weak frontal boundary stalled just north of the area, with impulse working southeast into a highly unstable atmosphere, brought scattered severe thunderstorms to Western Virginia during the afternoon and evening of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak frontal boundary stalled just north of the area, with impulse working southeast into a highly unstable atmosphere, brought scattered severe thunderstorms to Western Virginia during the afternoon and evening of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 9:30 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT TUE AUG 16 2005 .SHORT TERM (REST OF TODAY)... FRONTAL BNDRY STILL TO THE NORTH OF THE FCST AREA BUT LIKELY TO BE SOME WEAK OUTFLOW BNDRY ACROSS NRN SECTIONS DUE TO EARLY MRNG CONVECTION. OTHERWISE...LOTS OF SUN SHOULD HELP QUICKLY DESTABLIZE ATMOS AHEAD OF MESOSCALE CONVECTIVE VORTEX INDUCED S/WV MVG EASTWARD THRU WRN KY THIS MRNG. THIS S/WV ALSO LIKELY TO INCREASE LOW LVL WINDS A BIT...AND OKX SNDG ALSO SUGGESTS A BIT OF MID LVL DRY AIR...JUST ENUF TO INCREASE WIND POTENTIAL A BIT MORE. MODIFIED RNK SNDG FOR SFC CONDITIONS ALREADY SUGGESTS CAPES OF 2000-2500 AND MODERATE WIND POTENTIAL GIVEN THETA-E LAPSE RATE. OTHER CONSIDERATION IS HIGH PW VALUES AND UNIDIRECTIONAL WRLY FLOW AND WEAK CORFIDI VECTORS...SUGGESTING HEAVY RAINERS...AND SOME POTENTIAL FOR BACKBUILDING ON WRN SLOPES. WILL NOT GO WITH FLASH FLOOD WATCH...BUT MAY ADD SOME WORDS TO HWO SUGGESTING THIS POTENTIAL...AS WELL AS SEVERE POTENTIAL ALREADY MENTIONED...SPS OUT THIS MORNING AND WILL REFRESH BY NOON. AS FAR AS REST OF FCST FOR THIS AFT AND EVE...WILL TWEAK POPS UPWARD TO SPREAD LIKELY UP TO NEAR BLUE RIDGE AND INTO NW NC MTNS...AND LEAVE HIGH CHC FOR EAST...THEN LIKELY EVERYWHERE BY EVE AS MORE ORGANIZED CONVECTION FROM WEST AND NORTH PUSHES THRU. ALSO MADE SOME ADJUSTMENTS TO SKY COVER...SHOWING MORE SUN THIS MORNING...AND THEN QUICKLY INCREASING CLOUDS DURING THE AFT. TEMPS/DEW PTS LOOK PRETTY GOOD...ALTHOUGH IF CU DOESNT BEGIN FORMING QUICKLY HIGHS COULD CLIMB A CUPL DEG ABV FCST. NOT ADJUSTING AT THIS POINT. ZONE UPDATE WILL REMOVE MORNING WORDING AND ALSO ADD MENTION OF LOCALLY HEAVY RAIN. SHOULD HAVE OUT BY 11AM OR SO. FAA TECHNICIANS SCHEDULED TO LOOK INTO COMMS PROBLEM AT DAN TODAY. && .PREVIOUS DISCUSSION... (ISSUED 727 AM EDT TUE AUG 16 2005) AVIATION... SHWRS/TSTMS MVG THROUGH LWB AREA THIS MRNG AS WAVES MOVE ALONF FRONTAL BNDRY JUST TO NORTH OF THE FCST AREA. SOME LIGHT FOG PERSISTS IN A FEW OTHER LOCATIONS. AS FRONTAL BDNRY SLOWLY APPROACHES AND MIDDAY HEATING OCCURS...EXPECT GOOD CHC FOR CONVECTION IN ALL LOCATIONS BY AFT...MAYBE LATER IN AFT FOR THE EAST. TEMPO MVFR CONDITIONS WITH STORMS. AS FRONT SETTLES IN ACROSS REGION OVERNIGHT EXPECT TO SEE LIGHT WINDS BUT LOW CIGS AND VSBYS WITH SOME LIGHT EASTERLY FLOW ON NORTH SIDE OF FRONT...WITH FAIRLY WIDESPREAD IFR CONDITIONS LIKELY FOR MOST OF THE OVERNIGHT HOURS. PREVIOUS DISCUSSION... (ISSUED 341 AM EDT TUE AUG 16 2005) EQUIPMENT STATUS... COMMUNICATION PROBLEM ON FAA SIDE FOR THE DANVILLE OBSERVATION. WE CAN DIAL IN AND DOWNLOAD THE OBSERVATIONS THOUGH. HIGH TEMP FOR KDAN YESTERDAY WAS 96. SHORT TERM (TODAY THROUGH TONIGHT)... LOOKS TO BE AN ACTIVE DAY ACROSS THE FCST AREA. WE REMAIN ON THE SOUTH SIDE OF A QUASI-STATIONARY SFC BOUNDARY THAT RUNS FROM LWX- PKB-STL. AIRMASS SOUTH OF THIS BOUNDARY IS VERY MOIST...AND WILL BECOME UNSTABLE (LI OF M5-M8) THIS AFTERNOON. MCS THAT IS ENTERING WESTERN KY THIS MORNING WILL BE THE KICKER FOR ORGANIZED DEEP CONVECTION THIS AFTERNOON. PER SPC DSCN...WELL-DEVELOPED MCV OVER THE LWR OH VLY WILL TRANSLATE E ACROSS THE TN VLY AND CNTRL APPALACHIANS TUE AFTN. AIR MASS ALONG/S OF THE QUASISTATIONARY FRONT SITUATED FROM SRN OH TO NRN VA WILL AGAIN BECOME UNSTABLE. AS THE MCV APPROACHES...ASSOCIATED TSTMS SHOULD INTENSIFY ACROSS CNTRL KY AND MIDDLE TN BY EARLY AFTN. MAIN BELT OF WLYS WILL REMAIN ACROSS THE GRTLKS REGION WITH MUCH WEAKER FLOW FARTHER S. BUT...GIVEN THE THREAT FOR TSTM ORGANIZATION TIED TO THE MCV AND THE VERY MOIST/UNSTABLE ENVIRONMENT...TSTMS MAY PRODUCE ISOLD DAMAGING WIND GUSTS. HIGHEST CONCENTRATION OF TSTMS SHOULD TRACK ACROSS PARTS OF KY...TN EWD INTO VA AND NRN NC. TIMING OF THIS FEATURE WILL COINCIDE WITH PEAK HEATING...THUS EXPECTING HIGH REFLECTIVITY CENTROIDS WITH POTENTIAL FOR DOWNBURST WINDS. CURRENT THINKING IS THAT MCS WILL TRACK ACROSS ENTIRE FCST AREA DURING THE LATE AFTERNOON OR EVENING (21-03 UTC). RAISED POPS ACCORDINGLY. WILL ISSUE SPS FOR SEVERE THREAT. FOCUS WILL PRIMARILY BE ON THE MCS LATE IN THE DAY...BUT THREAT OF SHRA/TSRA ALSO EXISTS EARLY ON. -SHRA POSSIBLE THIS MORNING ACROSS NRN CWA PER CONFLUENCE OF LOW LEVEL WESTERLY FLOW OVER THE MTNS. EARLY AFTN TSTM DEVELOPMENT ALSO POSSIBLE ALONG BLUE RIDGE PER OROGRAPHIC AND DIFFERENTIAL HEATING INFLUENCES. AS FOR TEMPS TODAY. STILL GOING TO BE A WARM ONE ACROSS SOUTHSIDE VA AND INTO NC. 85H TEMPS ARE STILL NEAR +20 DEG C...SO ANTICIPATE AN AFTERNOON TMAX AROUND 90 THERE. DEWPOINTS ARE AOA 70...SO THE 90 WILL FEEL MORE LIKE 95-100. STICKY...YOU BET. LONG TERM (WEDNESDAY THROUGH MONDAY)... MCS SHOULD KICK SOUTH AND EAST OF THE AREA EARLY WEDNESDAY. THIS WILL HELP DRAG SFC QUASI-STATIONARY BOUNDARY TO THE SOUTH. MODELS SUGGEST BOUNDARY WILL BE FORCED INTO THE CAROLINAS WITH PREDOMINATELY EASTERLY LOW LEVEL FLOW FOR OUR FCST AREA WEDNESDAY. THAT SAID...FEEL LOW LEVEL MOISTURE WILL GET TRAPED ON THE EAST SIDE OF THE MOUTAINS RESULTING IN A MOSTLY CLOUDY AND COOLER DAY. BEYOND WEDNESDAY...FCST A BIT TRICKY. WE WILL BE ON THE NORTH SIDE OF THE QUASI-STATIONARY BOUNDARY. LOW LEVEL FLOW IS FCST TO REMAIN OUT OF THE EAST OR SOUTHEAST...TEMPS WILL BE HIGHLY DEPENDANT ON EXTENT OF CLOUD COVER. ATTM...NOT CONFIDENT ON WHAT WILL EXACTLY TRANSPIRE. A LOT WILL DEPEND ON PROXIMITY OF THE FRONT AT THAT TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1100 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 AM EDT TUE AUG 16 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-162115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 1106 AM EDT TUE AUG 16 2005 ...SEVERE WEATHER POSSIBLE TODAY... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...MAINLY IN THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR FURTHER UPDATES. SK
The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees downed near Snowville.
One large tree and several smaller trees down on State Road 704 near Fairystone State Park.
Several 5-6" diameter tree limbs downed.
Six trees downed in a yard.
Tree downed, knocking over a propane tank at Smith Mountain Lake Airport.
Two trees downed.
Tree down.
Tree down.
Numerous trees down on Route 631.
Tree downed.
Several large trees downed.
Tree downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472137, 5472139, 5472138, 5472140, 5472141, 5472142, 5472143, 5472134, 5472135, 5472136, 5472144, 5472145, 5472146.